Industry Relies on Commonly Accepted Criteria to Assess Adverse Events
Patient safety data collected during clinical research can vary across studies, but there is a lack of standardization of data to be reported to various regulators, sponsors and IRBs. The variation can create ambiguity for investigators working with multiple sponsors and lead to delays in assessing and reporting adverse events (AE), as well as uncertainty about the safety profiles of investigational drugs.
But absence of clear instructions is no defense to regulators that require AEs to be reported, even under pandemic conditions. “While it’s true that the Food and Drug Administration and other regulatory bodies are loosening up certain requirements during the pandemic,” says Steven Beales, senior vice president, safety solutions, scientific and regulatory review, WCG, “they are allowing no slack in the reporting of unexpected safety events.”
“Each year the number of clinical trial safety events climbs, prompting more companies to seek ways to reduce their spending on safety,” Beales says. “No company wants to reduce safety — but organizations do want to streamline safety reporting. They want to be compliant but spend less, if possible.”
In the absence of clear standards, investigators must rely on their expert judgment, but there are commonly accepted criteria they can use to guide them.
The Bradford Hill criteria, also known as Hill’s Criteria for Causation, are a group of nine principles that can be useful in establishing epidemiologic evidence of a causal relationship:
- Strength of association: A strong association between a treatment and an AE likely indicates causality. An example would be if a drug repeatedly caused a patient to vomit within a predictable time period.
- Temporality: Exposure to the product must occur before the AE. Temporality alone is not sufficient to establish causality, however.
- Consistency: If an AE has been associated with a similar product and/or in similar situations, causality is more likely.
- Specificity: An established mechanism of action connecting the treatment and the AE can indicate causality.
- Biological gradient: A dose-response effect is a strong argument for causality.
- Plausibility: The causal relationship between the treatment and the AE must be biologically plausible.
- Coherence: The known facts about the AE must fit the natural history and biology of the disease.
- Experiment: Epidemiologic studies can be used to indicate causation.
- Analogy: If a similar product causes the same type of AE, causality is more likely.
Investigators should use the criteria as a guide, not a rigid checklist, however. Every situation is unique. For instance, the temporal relationship between an AE and administration of the investigative drug is one of the first criteria investigators will look at, but that information should be considered in terms of the investigational product’s pharmacodynamics.
A review of any available previous documentation also is critical to the assessment of an AE’s causality. This could include any mention of the current or similar AEs in medical literature or information from the sponsor. If the AE is reported in medical literature about other drugs similar to the investigative product, this also could point toward a drug-caused event.
And if the AE itself is a type that tends to be drug-related in general, this could be a strong signal of causality. This type of event could include aplastic anemia, bullous toxidermia, torsades de pointes, fixed-drug eruption, neuroleptic malignant syndrome or acute liver failure, among others.
Other appropriate information that must be included in a causality assessment is whether the investigational drug is a member of a class of drugs known to cause the AE under evaluation. Investigators also need to consider the presence of other AEs in the research database that may be associated with the AE being assessed; for instance, finding transaminitis in other patients in the population could make a single case of hepatic failure more likely to have been caused by the drug.
Equally important is the history of the patient or patients experiencing the AE. A reaction after previous exposure to the drug — sometimes known as prechallenge — or to a similar medication, could signal causality. If a patient is taking other medications concomitant to the investigational product, these must be ruled out, individually and in combination, as potential causes for the AE.
Similarly, the investigator must determine if there are any factors related to the patient’s condition, such as renal failure, allergy, age, gender or weight, that would predispose that particular patient to the AE being evaluated.